Texas, 2019

Damaging Wind in Texas, July 29, 2019

July 29, 2019 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was over the region, and upper level disturbances under the ridge interacted with a weakening frontal boundary across West Texas. Strong surface heating and moisture were also present which helped to increase instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was over the region, and upper level disturbances under the ridge interacted with a weakening frontal boundary across West Texas. Strong surface heating and moisture were also present which helped to increase instability. These conditions contributed to a thunderstorm that produced strong winds in West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 29, 1:05 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 29, 1:05 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
205 PM CDT Mon Jul 29 2019

.DISCUSSION...
Subtropical ridge was developing ewd and is forecast to be INVOF nw-
n NM by 00Z/Tue. Across SE NM/PB ne mid-level has developed and a
near stationary boundary was draped across the nrn CWFA that was
juxtaposed with the mid-level theta-e ridge axis. Most all models
point to convective development INVOF said boundary n of I-20 into
the evening as SB CAPEs around 1500 J/KG pool along the boundary.
PoP consensus is slight chance, however we have increased PoPs to
chance from I-20 nwd for remainder of afternoon. Rains occurred
this morning and still ongoing across parts of the Trans Pecos,
MCV is exiting near the GDP Mtns. We're not expecting a decrease
in coverage until after peak heating. Locally heavy rains and
downburst winds are the main concerns. Subtropical ridge will
maintain a similar location Tue/Wed and as the chance of rain
diminishes high temps will trend up, U90s-N100 most areas by Wed.
By Thur-Fri 7h temps will be 2-3C warmer across SE NM and Upper
Trans Pecos than the PB, still with mid-level ridge centered to
the n high temps will not get too out of hand, U90s-103 PB/SE NM,
of course hotter along the Rio Grande. There are still some
indications of a front to across PB on Sun as GFS backs mid-level
flow and develops precip along boundary, possibly in the nw on
Sun? For now we will keep forecast tempered and watch model
trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  96  73  99 /  20  10   0   0
Carlsbad                       70  96  70  98 /  30  10   0   0
Dryden                         74 100  73 103 /  10  10   0   0
Fort Stockton                  71  94  70  97 /  10  10   0   0
Guadalupe Pass                 69  86  69  90 /  30  10  10  10
Hobbs                          69  93  69  94 /  30  10   0   0
Marfa                          61  88  60  91 /  20  10  10  10
Midland Intl Airport           73  97  73  99 /  20  10   0   0
Odessa                         73  94  73  98 /  20  10   0   0
Wink                           73  97  72 100 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 29, 12:49 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
149 PM CDT Mon Jul 29 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
149 PM CDT Mon Jul 29 2019 /1249 PM MDT Mon Jul 29 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms today especially over the higher
elevations. Brief heavy rain will be the main concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 29, 1:45 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
245 PM CDT Mon Jul 29 2019

TXZ060-067-292030-
Ward TX-Winkler TX-
245 PM CDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WARD AND SOUTHERN
WINKLER COUNTIES UNTIL 330 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kermit, moving southwest at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink, Pyote, Wickett and Winkler County Airport.

This includes Interstate 20 between mile markers 62 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3190 10296 3171 10280 3145 10316 3176 10330
TIME...MOT...LOC 1945Z 057DEG 12KT 3179 10298

29

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Presidio

When
July 29, 4:55 PM CST
Where
Presidio County, 5 mi N of Presidio
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
29.622, -104.370

A thunderstorm moved across Presidio County and produced a 59 mph wind gust five miles north of the town of Presidio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844150.